Sleep, oh sleep, where art thou? Could your fibromyalgia medications be causing insomnia?

1 Star2 Stars3 Stars4 Stars5 Stars (4 votes, average: 5.00 out of 5)
Loading...
Reprinted with the kind permission
of Celeste Cooper.

Yes, fibromyalgia medication could be causing your insomnia.

Cymbalta® (Duloxetine) and Savella® (milnacipran) which have been approved for treating fibromyalgia are in a class of drugs called selective serotonin and norepinephrine reuptake inhibitors (SNRIs) and insomnia is a side effect for both medications.

Also noteworthy is that many fibromyalgia patients have migraine headaches as a comorbid condition. Selective serotonin and norepinephrine reuptake inhibitors (SNRIs) and selective serotonin reuptake inhibitors (SSRIs) can have serious, even life threatening interactions when combined with triptans such as zolmitriptan and sumatriptan used to treat migraine. If you are a migraineur, be sure to remind your doctor; close monitoring is suggested. If you have frequent migraine that requires abortive medications, I would certainly think twice before taking an SSRI or an SNRI. We are in an era where we must be our own best advocate.

Neurontin® (gabapentin) and Lyrica® (pregabalin) are anti-seizure drugs and are also used to treat the pain of fibromyalgia. Neither was found to have an insomnia effect in the studies except during the withdrawal process. However, there have been anecdotal complaints, which could suggest a paradoxical (opposite) reaction. When you have fibromyalgia, just about any reaction or sensitivity is possible. The important thing is to report any untoward effects to your doctor.

Because cognitive deficit and fatigue are common complaints by the fibromyalgia patient, medications to treat ADHD have been used to improve vigilance. This particular group of medications has a higher incidence of insomnia. With that said, there is also a group of patients that these type of medications help in slowing down the brain response.

We are each different, with different co-existing conditions and different responses to various medications. It is important to check with your pharmacist regarding your medications, any potential interactions, and side effects. Always report reactions to your pharmacist and healthcare provider and seek immediate help if you have an allergic reaction, swelling of the mouth, tongue or throat, which can block your airway.


Celeste Cooper, RN, is a frequent contributor to ProHealth.  She is an advocate, writer and published author, and a person living with chronic pain. Celeste is lead author of Integrative Therapies for Fibromyalgia, Chronic Fatigue Syndrome, and Myofascial Pain and Broken Body, Wounded Spirit, and Balancing the See Saw of Chronic Pain (a four book series). She spends her time enjoying her family and the rewards she receives from interacting with nature through her writing and photography. You can learn more about Celeste’s writing, advocacy work, helpful tips, and social network connections at CelesteCooper.com.

ProHealth CBD Store

ADVERTISEMENT




1 Star2 Stars3 Stars4 Stars5 Stars (4 votes, average: 5.00 out of 5)
Loading...



One thought on “Sleep, oh sleep, where art thou? Could your fibromyalgia medications be causing insomnia?”

  1. LMCFM says:

    I was recently on cymbalta for about 3 years. I titered very slowly up to the lowest dose. I stopped sleeping at night for two years. Could only catch a few hours in the am. No one ever looked at the cymbalta as a cause but I researched further myself and found that insomnia, falling asleep and staying asleep were all side effects. I weaned off slowly and after another year my sleep returned to a reasonable level. I also weaned down on my gabapentin and now only take 100mg when I get running nerve pain in my arms and legs. It is much more effective when I take it infrequently. I was waking up with feelings of intense hopeless every morning. That went away when I got off the gabapentin. Why is it that the medical profession does not look first at the medications we are taking to see if they are worsening symptoms? I have found more relief with alternative therapies than medications.

Leave a Reply